Alert archive / Virginia / Areal Flood Warnings in 2012
Areal Flood Warning 21, NWS Baltimore/Washington
NWS Baltimore/Washington issued this areal flood warning at Sep 18, 2012, 2:56 PM EDT for 5 counties in Virginia. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2012, 2:56 PM EDT (18:56 UTC)
- Expired
- Sep 18, 2012, 7:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties City of Winchester, VA, Clarke County, VA, Frederick County, VA, Shenandoah County, VA, Warren County, VA
The radar
The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 2:56 PM EDT | FLOOD | 1 E Jerome, VA | DELLINGER GAP ROAD AND SUPINLICK RIDGE ROAD BOTH FLOODED BY STONY CREEK. |
| Sep 18, 2:56 PM EDT | FLOOD | 1 Nw Clary, VA | MUMAW LANE AND OLD GRADE ROAD BOTH FLOODED BY MULBERRY RUN. |
| Sep 18, 2:56 PM EDT | FLOOD | Armel, VA | NATIONS SPRING ROAD FLOODED BY WRIGHTS RUN NEAR ROUTE 522. |
| Sep 18, 2:56 PM EDT | FLOOD | Fishers Hill, VA | BATTLEFIELD ROAD AT COPP ROAD FLOODED BY TUMBLING RUN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
922
WGUS41 KLWX 181856
FLWLWX
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
256 PM EDT TUE SEP 18 2012
VAC043-069-171-187-840-182300-
/O.NEW.KLWX.FA.W.0021.120918T1856Z-120918T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHENANDOAH VA-WARREN VA-CITY OF WINCHESTER VA-FREDERICK VA-CLARKE VA-
256 PM EDT TUE SEP 18 2012
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLOOD WARNING FOR SMALL STREAMS IN...
CITY OF WINCHESTER IN NORTHWEST VIRGINIA
CLARKE COUNTY IN NORTHWEST VIRGINIA
FREDERICK COUNTY IN NORTHWEST VIRGINIA
SHENANDOAH COUNTY IN NORTHWEST VIRGINIA
WARREN COUNTY IN NORTHWEST VIRGINIA
* UNTIL 700 PM EDT
* AT 256 PM EDT...SEVERAL ROADS WERE REPORTED CLOSED...MAINLY IN
CLARKE AND SHENANDOAH COUNTIES...DUE TO EARLIER HEAVY RAIN. THE
HEAVIEST OF THE RAIN HAS ENDED...HOWEVER RAIN WILL CONTINUE AND
THE ROADS REMAIN CLOSED.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3915 7786 3871 7858 3882 7882 3886 7881
3893 7872 3891 7872 3892 7868 3898 7863
3897 7859 3902 7855 3903 7857 3905 7856
3913 7844 3917 7841 3918 7842 3937 7819
$$
JE1 follow-up statement
122
WGUS81 KLWX 182103
FLSLWX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT TUE SEP 18 2012
VAC043-069-171-187-840-182300-
/O.CON.KLWX.FA.W.0021.000000T0000Z-120918T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHENANDOAH VA-WARREN VA-CITY OF WINCHESTER VA-FREDERICK VA-CLARKE VA-
503 PM EDT TUE SEP 18 2012
...THE FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SMALL
STREAMS IN CLARKE...FREDERICK...CITY OF WINCHESTER...NORTHWESTERN
WARREN AND SHENANDOAH COUNTIES...
AT 502 PM EDT...SEVERAL ROADS REMAINED CLOSED IN SHENANDOAH...
CLARKE...AND WARREN COUNTIES. RAIN HAS VIRTUALLY ENDED IN THESE
AREAS...SO THE STREAMFLOWS SHOULD BE DECREASING RAPIDLY IN THE NEXT
COUPLE HOURS.
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR HAS BEEN REPORTED.
STREAM RISES WILL BE SLOW AND FLASH FLOODING IS NOT EXPECTED.
HOWEVER...ALL INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS
IMMEDIATELY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3915 7786 3871 7858 3882 7882 3886 7881
3893 7872 3891 7872 3892 7868 3898 7863
3897 7859 3902 7855 3903 7857 3905 7856
3913 7844 3917 7841 3918 7842 3937 7819
$$
JEWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this areal flood warning went out at Sep 18, 2:01 PM EDT, 55 minutes earlier.
Area forecast discussion, Sep 18, 2:01 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT TUE SEP 18 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON
AND EVENING. HIGH PRESSURE WILL BUILD IN DURING THE MID TO LATE
PORTION OF THE WEEK. ANOTHER SYSTEM COULD BRING INCLEMENT WEATHER
OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
FLASH FLOOD WATCH NOW IN EFFECT - THROUGH 8 PM...IN ADDITION TO THE
TORNADO WATCH STILL IN EFFECT - THROUGH 7 PM. THE FLASH FLOOD
WATCH IN EFFECT FOR THE SAME AREAS AS THE TORNADO WATCH...THE
SHENANDOAH VLY AND EASTWARD.
FROM PREV DISC...
INTENSE LOW LEVEL JET DEVELOPING OVER THE AREA...DRIVING STRONG
LOW LEVEL FLOW - CREATING LINE SEGMENTS OF SHOWER ACTIVITY W/
LOCALLY STRONG-TO-DAMAGING WINDS. INSTABILITY IS FAIRLY
WEAK...WHICH IS KEEPING MUCH OF THIS ACTIVITY AS HEAVY SHOWERS W/
NO LIGHTNING AS OF YET. SOME PERIODIC BREAKS OVER THE NEXT FEW HRS
WILL CHANGE THAT...ESPECIALLY ACROSS THE SRN HALF OF THE CWA.
CURRENTLY...A FEW LINE SEGMENTS GATHERING THEMSELVES OVER THE NRN
SHENANDOAH VLY AND SLIDING NEWD. LOCALIZED DOWNBURST WINDS
EXPECTED IN THE MORE BOWED-OUT ACTIVITY. A GENERAL 25-35MPH BREEZE
OUT OF THE SOUTH HAS DEVELOPED OUT AHEAD OF THIS ACTIVITY AND
SPREAD OVER MUCH OF THE PIEDMONT. THESE ARE ENVIRONMENTAL WINDS
AND THESE WINDS WILL CONTINUE UNTIL THE FRONT MOVES THRU LATER
TODAY.
COASTAL FLOOD WATCH CONVERTED TO A CF WARNING FOR ANNE AR-SRN
BALT- HARFORD CO'S FOR THE LATE NIGHT H.T. CYCLE. STRONG GUSTY
WINDS - GALE FORCE FOR THE NEXT SEVERAL HRS - WILL DEVELOP WATER
LEVELS AROUND 2 FT ABOVE NORMAL LEADING TO MODERATE CF AT HIGH
TIDE. SEE WBCCFWLWX FOR FURTHER DETAILS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING AS
THE COLD FRONT APPROACHES FROM THE WEST. SHORT RANGE MODELS ARE
SHOWING A QLCS LINE DEVELOPING AHEAD OF THE COLD FRONT AND MOVING
EAST ACROSS THE CWFA. DO THINK THE HIGHEST POTENTIAL FOR SEVERE
WEATHER WILL BE ALONG AND EAST OF THE SHENANDOAH VALLEY THIS
AFTERNOON AND EVENING WITH THE QLCS LINE. A COUPLE OF THINGS TO
NOTE...THERE IS NOT MUCH FORCING IN THE MID LEVELS AND THE 500MB
TROUGH REMAINS NEUTRAL. HOWEVER...WITH MUCH OF THE CWFA EAST OF THE
SHENANDOAH VALLEY IN THE WARM SECTOR...SB CAPE IS EXPECTED TO
INCREASE TO BETWEEN 1000 AND 2000 J/KG. IN ADDITION...HODOGRAPHS
SHOW A GOOD POSSIBILITY OF ROTATING THUNDERSTORMS.
FOR THE AFTERNOON AND EVENING HOURS...MAINLY ALONG AND EAST OF THE
SHENANDOAH VALLEY...THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE PRODUCING DAMAGING WIND GUSTS. A FEW TORNADOES ARE POSSIBLE.
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...WITH LOCALIZED FLASH FLOODING.
FRONT SHOULD CLEAR THE BAY DURING THE LATE EVENING HOURS. HIGH
PRESSURE WILL BUILD IN FROM THE WEST...WITH A GRADUAL CLEARING OF
SKIES.
GRADIENT IS EXPECTED TO TIGHTEN TODAY AS LOW PRESSURE
APPROACHES...AND HAVE UPPED THE WIND GUST POTENTIAL ACROSS THE LAND
A FEW KT/MPH. POPS LOOKED GOOD...AND MADE NO CHANGES PAST 12Z. TOOK
BLEND FOR TEMPS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
AN UPPER-LEVEL TROUGH WILL REMAIN TO OUR WEST STRETCHING FROM THE
GREAT LAKES SOUTH INTO THE GULF COAST STATES WHILE SURFACE HIGH
PRESSURE APPROACHES THE AREA WEDNESDAY BEFORE BUILDING OVERHEAD
WEDNESDAY NIGHT INTO THURSDAY.
DESPITE A SOUTHWEST FLOW ALOFT AHEAD OF THE TROUGH...SUBSIDENCE FROM
THE SURFACE HIGH ALONG WITH LOW-LEVEL DRY AIR SHOULD KEEP MOST
CLOUDS AND PRECIPITATION WELL OFF TO OUR SOUTHEAST. A NORTHERLY
SURFACE FLOW AHEAD OF THE HIGH WEDNESDAY WILL ALLOW FOR MAX TEMPS TO
BE BELOW NORMAL...DESPITE SUNSHINE. MAX TEMPS WILL RANGE FROM NEAR
60 IN THE MOUNTAINS TO THE LOWER AND MIDDLE 70S ACROSS MOST OTHER
LOCATIONS.
DRY AND CHILLY CONDITIONS ARE EXPECTED WEDNESDAY NIGHT AS HIGH
PRESSURE BUILDS OVERHEAD. MAINLY CLEAR SKIES AND LIGHT WINDS WILL
CAUSE RADIATIONAL COOLING. MIN TEMPS WILL RANGE FROM THE LOWER 40S
ACROSS MOST LOCATIONS IN THE POTOMAC HIGHLANDS AND SHENANDOAH
VALLEY...TO THE MIDDLE 40S IN THE SUBURBS OF
WASHINGTON/BALTIMORE...TO THE MIDDLE 50S IN DOWNTOWN
WASHINGTON/BALTIMORE.
HIGH PRESSURE WILL WEAKEN OVER THE AREA THURSDAY AND A RETURN FLOW
WILL DEVELOP...ALLOWING FOR MAX TEMPS TO BE CLOSER TO CLIMO. MORE
DRY CONDITIONS ARE EXPECTED ALONG WITH SUNSHINE.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL CONTINUE TO WEAKEN AS IT SHIFTS OFF THE COAST
THURSDAY NIGHT THROUGH FRIDAY WHILE A COLD FRONT MOVES THROUGH THE
OHIO VALLEY. A RETURN FLOW WILL ALLOW FOR MAX TEMPS FRIDAY TO BE A
FEW DEGREES WARMER COMPARED TO THURSDAY. DRY CONDITIONS WILL LIKELY
PERSIST ALONG WITH SOME SUNSHINE AS THE FRONT REMAINS TO THE
WEST.
YET ANOTHER UPPER TROUGH WILL TAKE SHAPE OVER THE GREAT LAKES BY
SATURDAY. THIS SYSTEM IS PROGGED TO DEEPEN AND SHIFT EAST TOWARD
THE FORECAST AREA OVER THE WEEKEND. WILL CONTINUE TO SHOW
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY
SATURDAY AFTERNOON INTO SATURDAY NIGHT WITH CLEARING SUNDAY
AFTERNOON. STILL SOME TIMING UNCERTAINTIES IN THE MODELS. HIGH
PRESSURE WILL RETURN FOR EARLY NEXT WEEK.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
THIS AFTERNOON AND MOVE EAST ACROSS THE MID ATLANTIC.
IFR CONDITIONS WILL CONTINUE AT MOST OF THE TAF SITES THROUGH
DAYBREAK...AS GIGS/VSBYS REMAIN LOW IN WIDESPREAD RAINFALL. CIGS MAY
INCREASE SLIGHTLY TO MVFR VALUES WITH SUNRISE. VSBYS WILL BE REDUCED
IN LOCALLY HEAVY RAINFALL/THUNDERSTORMS THIS AFTERNOON AND EVENING.
HIGH PRESSURE WILL BRING VFR CONDITIONS MOST OF THE TIME WEDNESDAY
THROUGH FRIDAY. PATCHY BR/FOG MAY REDUCE VSBYS DURING THE EARLY
MORNING HOURS EACH DAY. A COLD FRONT WILL PASS THROUGH THE TERMINALS
SATURDAY...BRINGING THE CHANCE FOR SHOWERS.
&&
.MARINE...
A COLD FRONT WILL CROSS THE WATERS TONIGHT. DURING THE
AFTERNOON/EVENING...A LINE OF SHOWERS AND THUNDERSTORMS WILL CROSS
THE WATERS AHEAD OF THE COLD FONT. SPECIAL MARINE WARNINGS ARE
POSSIBLE. WATERSPOUTS ARE ALSO A POSSIBILITY.
BEHIND THE FRONT...WINDS WILL DECREASE SLIGHTLY...BUT SMALL CRAFT
CONDITIONS WILL CONTINUE OVERNIGHT. A WIND SHIFT TO THE W/NW IS
EXPECTED LATE TONIGHT ACROSS THE WATERS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS WEDNESDAY BEHIND
A COLD FRONT. HIGH PRESSURE WILL BUILD OVER THE WATERS WEDNESDAY
NIGHT INTO THURSDAY ALLOWING FOR WINDS TO DIMINISH. HIGH PRESSURE
WILL MOVE OFF THE COAST FRIDAY AND A COLD FRONT WILL IMPACT THE
WATERS DURING THE WEEKEND.
&&
.TIDES/COASTAL FLOODING...
ANOMALIES HAVE BEGUN TO INCREASE AS THE SOUTHERLY FLOW STRENGTHENS
EARLY THIS MORNING. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE
MORNING/EARLY AFTERNOON HIGH TIDE FOR ANNE ARUNDEL COUNTY NORTHWARD
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND ALSO FOR THE
CITIES OF WASHINGTON DC...ALEXANDRIA...AND THE COUNTIES OF PRINCE
GEORGES AND FAIRFAX ALONG THE TIDAL POTOMAC RIVER.
THE AFTERNOON/NIGHTTIME HIGH TIDE WILL LIKELY BE AFFECTED BY
THESE ANOMALIES. MODERATE FLOODING IS POSSIBLE ACROSS THESE
AREAS. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR LOCATIONS ALONG
THE SHORE OF THE UPPER TIDAL POTOMAC RIVER.
ANOMALIES SHOULD DROP QUICKLY EARLY WEDNESDAY AS AN OFFSHORE FLOW
TAKES OVER BEHIND THE COLD FRONT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ013.
COASTAL FLOOD WARNING FROM 6 PM THIS EVENING TO 2 AM EDT
WEDNESDAY FOR MDZ007-011-014.
COASTAL FLOOD ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MDZ007-
011-014.
COASTAL FLOOD ADVISORY UNTIL 10 PM EDT THIS EVENING FOR MDZ017-
018.
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
036>040-042-050>057-501-502.
COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ053-
054.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 5 PM EDT
WEDNESDAY FOR ANZ530>532-535-536-538>540.
GALE WARNING UNTIL 6 PM EDT THIS EVENING FOR ANZ530>532-535-
536-538>540.
SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 5 PM EDT
WEDNESDAY FOR ANZ533-534-537-541>543.
GALE WARNING UNTIL MIDNIGHT EDT TONIGHT FOR ANZ533-534-537-
541>543.
&&
UPDATE...GMS
PREV DISCUSSION...LISTEMAA/LASORSAHazardous weather outlook, Sep 18, 2:03 PM EDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 203 PM EDT TUE SEP 18 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 191615- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 203 PM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF EASTERN MARYLAND AND NORTHERN VIRGINIA...INCLUDING THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS...THROUGH 8 PM. SEE WBCFFALWX FOR FURTHER DETAILS. TORNADO WATCH...NUMBER 642...IS IN EFFECT FOR MUCH OF EASTERN MARYLAND AND NORTHERN VIRGINIA...INCLUDING THE WASHINGTON AND BALTIMORE METROPOLITAN AREAS...THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. A GALE WARNING IS NOW IN EFFECT FOR THE WATERS THROUGH EARLY EVENING. GALE CONDITIONS WILL CONTINUE FOR PORTIONS OF THE WATERS THIS EVENING...WITH SMALL CRAFT CONDITIONS EXPECTED FOR ALL WATERS OVERNIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT THROUGH THIS EVENING. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM 1 PM TO 7 PM. A COASTAL FLOOD WARNING IS IN EFFECT FOR ANNE ARUNDEL...SOUTHERN BALTIMORE AND HARFORD COUNTIES LATE THIS EVENING INTO THE EARLY MORNING HOURS...FOR THE POTENTIAL OF MODERATE COASTAL FLOODING AT HIGH TIDE. A COASTAL FLOOD ADVISORY REMAINS IN EFFECT FOR THE WESTERN SHORE OF THE CHESAPEAKE BAY AND UPPER TIDAL POTOMAC RIVER THROUGH LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A SMALL CRAFT ADVISORY IS IN EFFECT WEDNESDAY FOR THE WATERS. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY REPORTS OF SEVERE WEATHER AND/OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-191615- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 203 PM EDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA THROUGH 8 PM. SEE WBCFFALWX FOR FURTHER DETAILS. TORNADO WATCH NUMBER 642 IS IN EFFECT FOR MUCH OF WESTERN AND NORTHERN MARYLAND...PORTIONS OF THE EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA THROUGH 7 PM. SEE WBCWCNLWX FOR FURTHER DETAILS. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF A COLD FRONT TODAY. HEAVY DOWNPOURS COULD LEAD TO LOCALIZED FLASH FLOODING. IN ADDITION...SOME THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MOST LIKELY TIME FOR SEVERE WEATHER LOOKS TO BE FROM NOON TO 6 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR THIS AFTERNOON AND EVENING. PLEASE RELAY REPORTS OF SEVERE WEATHER AND/OR FLOODING TO YOUR LOCAL LAW ENFORCEMENT AND THE NATIONAL WEATHER SERVICE.
In the hours before
Local storm report, Sep 18, 1:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD 1 SSW FREDERICK 39.41N 77.43W
09/18/2012 FREDERICK MD PUBLIC
12 TO 18 INCHES OF WATER COVERING THE ROAD NEAR WEST
FREDERICK MIDDLE SCHOOL.
&&
EVENT NUMBER LWX1201239
JELocal storm report, Sep 18, 2:01 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
201 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD 1 SSW FREDERICK 39.41N 77.43W
09/18/2012 FREDERICK MD PUBLIC
12 TO 18 INCHES OF WATER COVERING PATRICK STREET NEAR
WEST FREDERICK MIDDLE SCHOOL.
&&
CORRECTED REMARKS
EVENT NUMBER LWX1201239
JELocal storm report, Sep 18, 2:20 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 1 W PURCELLVILLE 39.13N 77.74W
09/18/2012 LOUDOUN VA TRAINED SPOTTER
WATER COVERING ROADWAY ALONG TRANQUILITY ROAD
&&
EVENT NUMBER LWX1201240
KLWLocal storm report, Sep 18, 2:23 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
223 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 2 NNE PURCELLVILLE 39.16N 77.70W
09/18/2012 LOUDOUN VA TRAINED SPOTTER
WATER FLOWING AND COVERING BRIDGE ON ALLDER SCHOOL ROAD
&&
EVENT NUMBER LWX1201241
KLWLocal storm report, Sep 18, 2:36 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM FLASH FLOOD 1 ESE EMMITSBURG 39.70N 77.31W
09/18/2012 FREDERICK MD DEPT OF HIGHWAYS
INTERSECTION OF MD 140 AND HARNEY ROAD FLOODED AND
CLOSED.
&&
EVENT NUMBER LWX1201242
JELocal storm report, Sep 18, 2:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT TUE SEP 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLASH FLOOD 2 NE MYERSVILLE 39.53N 77.54W
09/18/2012 FREDERICK MD DEPT OF HIGHWAYS
WOLFSVILLE ROAD FLOODED AND CLOSED AT CROW ROCK ROAD.
&&
EVENT NUMBER LWX1201243
JEThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 1:34 AM EDT | Coastal Flood Advisory | LWX | Arlington, Fairfax, King George, Stafford, City of Alexandria, City of Fairfax and 1 more | 23 hr |
| Sep 18, 4:26 AM EDT | Small Craft Advisory | LWX | 35 hr | |
| Sep 18, 8:08 AM EDT | Special Weather Statement | LWX | Highland | 37 min |
| Sep 18, 9:20 AM EDT | Coastal Flood Warning | LWX | Arlington, City of Alexandria, City of Falls Church | 15 hr |
| Sep 18, 9:25 AM EDT | Special Weather Statement | LWX | Frederick, Shenandoah | 65 min |
| Sep 18, 10:19 AM EDT | Special Weather Statement | LWX | Clarke, Frederick, Warren, City of Winchester | 41 min |
| Sep 18, 10:31 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Frederick, Page, Shenandoah, Warren, City of Winchester | 44 min |
| Sep 18, 10:48 AM EDT | Special Weather Statement | LWX | Page, Rockingham, Shenandoah | 42 min |
| Sep 18, 11:13 AM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 47 min |
| Sep 18, 11:15 AM EDT | Severe Thunderstorm Warning | LWX | Frederick, Page, Shenandoah, Warren | 45 min |
| Sep 18, 11:58 AM EDT | Special Weather Statement | LWX | Clarke, Warren | 32 min |
| Sep 18, 12:04 PM EDT | Special Weather Statement | LWX | Warren | 26 min |
| Sep 18, 12:26 PM EDT | Special Marine Warning | LWX | 75 min | |
| Sep 18, 12:29 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 61 min |
| Sep 18, 12:40 PM EDT | Special Weather Statement | LWX | Albemarle, Nelson, City of Charlottesville | 65 min |
| Sep 18, 12:45 PM EDT | Special Weather Statement | LWX | Clarke | 15 min |
| Sep 18, 12:58 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Greene, Nelson, Orange, City of Charlottesville | 62 min |
| Sep 18, 12:59 PM EDT | Flash Flood Warning | LWX | Loudoun | 3 hr |
| Sep 18, 1:06 PM EDT | Special Weather Statement | LWX | Greene, Loudoun, Madison, Rappahannock | 54 min |
| Sep 18, 1:17 PM EDT | Flash Flood Warning | LWX | Clarke, Frederick, City of Winchester | 101 min |
| Sep 18, 1:25 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Culpeper, Fauquier, Greene, Madison, Orange and 2 more | 65 min |
| Sep 18, 1:31 PM EDT | Special Weather Statement | LWX | Loudoun | 29 min |
| Sep 18, 1:54 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 66 min |
| Sep 18, 1:56 PM EDT | Flash Flood Watch | LWX | Arlington, Clarke, Culpeper, Fairfax, Fauquier, Frederick and 21 more | 4 hr |
| Sep 18, 2:18 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, Fauquier, Loudoun, Prince William, City of Alexandria and 4 more | 57 min |
| Sep 18, 2:26 PM EDT | Special Marine Warning | LWX | 94 min | |
| Sep 18, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, King George, Orange, Prince William, Spotsylvania and 2 more | 64 min |
| Sep 18, 2:38 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 52 min |
| Sep 18, 2:50 PM EDT | Flash Flood Warning | LWX | Arlington, Fairfax, City of Falls Church | 3 hr |
| Sep 18, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Alexandria | 66 min |
| Sep 18, 3:24 PM EDT | Special Marine Warning | LWX | 81 min | |
| Sep 18, 3:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, King George, Prince William, Spotsylvania, Stafford | 65 min |
| Sep 18, 3:27 PM EDT | Special Marine Warning | LWX | 60 min | |
| Sep 18, 3:39 PM EDT | Severe Thunderstorm Warning | LWX | King George | 47 min |
| Sep 18, 3:49 PM EDT | Special Marine Warning | LWX | 86 min | |
| Sep 18, 3:53 PM EDT | Areal Flood Warning | LWX | Loudoun | 20 hr |
| Sep 18, 5:25 PM EDT | Special Marine Warning | LWX | 108 min |
Nearby
Areal Flood Warnings in Virginia, 2012Every areal flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.